MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-425-35
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/27/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline that failed to open in the middle section and a phenom 27 microcatheter that had resistance.The patient was undergoing a procedure to flow diverter treatment of an unruptured saccular right internal carotid artery (ica) aneurysm.The aneurysm max diameter was 22.21mm and the neck diameter was 13.93mm.Vessel tortuosity was moderate.It was reported that the pipeline was delivery by the phenom 27 microcatheter to the intended location.The pipeline could not be opened in the middle section during the process of withdrawing the phenom to release the stent.The physician waited 10 minutes to recover and release again but the pipeline still could not be opened.It was noted the pipeline was more than 50% deployed when the failure to open occurred.There were no additional steps or devices required to open the pipeline.The pipeline was resheathed more than 2 times.The devices were prepared and the catheter flushed as indicated in the instructions for use (ifu).Resistance with the phenom 27 microcatheter was observed and it could not be used to complete the procedure.The phenom catheter was replaced and the pipeline was replaced with a competitor's device to complete the procedure.There was no harm or injury to the patient.
 
Additional Manufacturer Narrative
Product analysis: ¿ as found condition: the pipeline flex embolization device and phenom 27 catheter were returned for analysis within a shipping box, within a plastic bio-pouch, and within a dispenser coil.¿ visual inspection/damage location details: the pipeline flex braid was found deployed and extending out from within the phenom 27 catheter hub.The phenom 27 catheter body was found kinked at ~90.0cm, ~27.5cm, and ~12.0cm from the catheter distal tip.The phenom 27 distal tip was found bent.The characteristics of the bent catheter distal tip is consistent with tip shaping.The braid was removed from within the phenom 27 catheter hub.Upon removal, the pipeline flex braid distal end was found stuck on the ptfe sleeves.The braid proximal and distal ends were found open, but damaged (frayed).The braid middle segment was found damaged and constricted.The pipeline flex distal core wire was noted broken proximal to the ptfe sleeves.Dried residue (likely saline) was noted on the tip coil; however, no bends or kinks were found.¿ testing/analysis: the pipeline flex pusher distal core wire was sent out for sem (scanning electron micrographic) failure analysis.Per the analysis report, there is no fracture surface available for analysis.¿ conclusion: based on the device analysis and reported information, the customer¿s ¿failure/incomplete open¿ report was confirmed.It is likely the damage found with the pipeline flex braid, and the patient¿s ¿moderate¿ vessel tortuosity contributed to the event; however, the root cause could not be determined.Regarding the customer¿s ¿resistance¿ report, the issue was confirmed.The investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.In addition, resistance can occur due to patient vessel tortuosity or failure to maintain a continuous flush.It is likely the damage to the braid (fraying) occurred when the customer attempted to advance the pipeline flex through the phenom 27 catheter against resistance.It is likely the damages found with the returned phenom 27 catheter (kinking) and the patient¿s ¿moderate¿ vessel tortuosity contributed to the event.Information regarding if a continuous flush was maintained was not reported.Regarding the broken pipeline flex pusher distal core wire, the investigation determined that this event was similar to an event th at had already been investigated, and another investigation is not necessary.Based on the formal investigation, pusher separation can occur due to certain use conditions such as excessive force and patient vessel tortuosity.It is possible the reported resistance contributed to the device medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12546979
Report Number2029214-2021-01216
Device Sequence Number1113298
Product Code OUT
UDI-Device Identifier00847536016293
UDI-Public00847536016293
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/15/2024
Device Model NumberPED-425-35
Device Catalogue NumberPED-425-35
Device Lot NumberB176540
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/27/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2021
Supplement Date Received by Manufacturer12/13/2021
Initial Report FDA Received Date09/29/2021
Supplement Report FDA Received Date12/15/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age60 YR
Patient SexFemale